New Mexico, 2015

Hail in New Mexico, May 8, 2015

May 8, 2015 · NWS ABQ · 1 event in 1 county or zone

A fast-moving upper level disturbance moved over southeast New Mexico during the morning of May 8th. Strong to severe thunderstorms quickly developed over Roosevelt and Curry counties ahead of this atmospheric wave due to a moist and unstable environment near the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fast-moving upper level disturbance moved over southeast New Mexico during the morning of May 8th. Strong to severe thunderstorms quickly developed over Roosevelt and Curry counties ahead of this atmospheric wave due to a moist and unstable environment near the surface. The storms only lasted about an hour in New Mexico before moving into the Texas panhandle, but the strongest storm managed to produce golf ball size hail near Dora, New Mexico. No damage resulted from the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 8, 4:33 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, May 8, 4:33 AM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
533 AM MDT FRI MAY 8 2015

.AVIATION...
12Z TAF CYCLE
MAIN CONCERNS ARE FOCUSED IN THE FIRST 6 HOURS ALONG THE TX BORDER
WHERE LOW CLOUDS AND FOG ARE DEVELOPING WESTWARD. FELT CONFIDENT
ENOUGH TO PLACE A TEMPO FOR LOW CLOUDS AT KTCC WITH CLOUD DECKS
ENCROACHING FROM BOTH THE SOUTH AND NORTH. A BRIEF PERIOD OF LOW
CLOUDS IS ALSO POSSIBLE AT KLVS HOWEVER IT IS MORE SCATTERED IN
NATURE AND NOT EXPECTED TO LAST LONG. AN UPPER LEVEL LOW PRESSURE
SYSTEM APPROACHING FROM THE WEST WILL MIX A POTENT DRY SLOT TO THE
SURFACE AND CREATE GUSTY S/SW WINDS BY LATE MORNING ALL AREAS. A
FEW SHOWERS WILL DEVELOP ALONG A COLD FRONT MOVING IN FROM THE
WEST THIS EVENING FOR KGUP/KFMN. OTHERWISE...VFR ALL AREAS THROUGH
TONIGHT.

GUYER

&&

.PREV DISCUSSION...330 AM MDT FRI MAY 8 2015...
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A CHANCE FOR SHOWERS
AND THUNDERSTORMS TO NORTHERN AND WESTERN AREAS TODAY AND
ESPECIALLY SATURDAY AS IT TRACKS EAST NORTHEASTWARD ACROSS THE
FOUR CORNERS REGION. RAIN AMOUNTS WILL GENERALLY BE LIGHT WITH A
FEW SPOTS NEAR THE COLORADO BORDER POSSIBLY ACCUMULATING NEAR A
QUARTER INCH OF LIQUID EQUIVALENT PRECIPITATION. THE SYSTEM WILL
BE COOL ENOUGH TO DROP THE SNOW LEVEL TO 7000 FEET SATURDAY
NIGHT. IT WILL ALSO STEER THE JET STREAM OVERHEAD WITH BREEZY TO
WINDY CONDITIONS TODAY AND SATURDAY. WIND SPEEDS SHOULD PEAK
SATURDAY ACROSS NORTHEAST AND EAST CENTRAL AREAS WITH GUSTS AROUND
50 MPH.  A SECONDARY UPPER LEVEL TROUGH WILL AMPLIFY AS IT TRACKS
SOUTHEASTWARD OVER NEW MEXICO ON SUNDAY KEEPING SHOWERS...
THUNDERSTORMS AND MOUNTAINS SNOW SHOWERS IN THE FORECAST THROUGH
SUNDAY NIGHT. THE SYSTEMS WILL BRING COOL AIR WITH HIGH
TEMPERATURES BOTTOMING OUT 5 TO 20 DEGREES BELOW NORMAL ON
SATURDAY. AFTER A BREAK IN THE WEATHER MONDAY...GULF MOISTURE IS
EXPECTED TO SURGE INTO THE AREA FROM THE SOUTHEAST WITH A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE BULK OF NEXT WEEK.

&&

.DISCUSSION...
THERE IS A FAVORABLE SHEAR PROFILE FOR A FEW STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP ACROSS FAR NORTHEAST NM TODAY...MAINLY IN
UNION COUNTY.

MODELS ARE IN GOOD AGREEMENT ON THE TRACK AND TIMING OF THE UPPER
LOW HEADED TOWARD THE FOUR CORNERS FROM CA. THE SYSTEM HAS BEGUN
TO SLOWLY FILL...AND IT IS PROGGED TO CONTINUE WEAKENING AS IT
EJECTS ACROSS THE CENTRAL AND SOUTHERN ROCKIES. THE AFOREMENTIONED
JET STREAK MAY ONLY TOUT 700 MB WINDS AROUND 35 KT...BUT A 1000 MB
SURFACE LOW IN SE CO ON SATURDAY WILL CREATE A SURFACE PRESSURE
GRADIENT FAVORABLE FOR STRONG WINDS ACROSS THE NORTHEAST.

THERE IS STILL A FAIR AMOUNT OF UNCERTAINTY ON HOW MUCH MOISTURE WILL
ADVECT INTO NM FROM THE GULF OF MEXICO NEXT WEEK...THOUGH MODELS
ARE IN BETTER AGREEMENT ON THE POSITION AND DEPTH OF THE UPPER
LEVEL LOW PRESSURE SYSTEM ON THE NW COAST THAT WILL DRAW THE LOW
LEVEL AIR MASS NORTHWESTWARD. THE LATEST ECMWF BACK PEDALED ON
THE MID WEEK MOISTURE SURGE...KEEPING MOST OF THE PRECIPITATION AT
BAY UNTIL FRIDAY. THE GFS ALSO IS NOT AS WET AS IT PROGGED LAST
NIGHT. AT THIS TIME THE RICHEST MOISTURE LOOKS TO FAVOR THE
CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGH PLAINS...THOUGH SOME OF
THIS MOISTURE COULD REACH THE CONTINENTAL DIVIDE TOWARD THE END OF
NEXT WEEK.

44

&&

.FIRE WEATHER...
A DRY SLOT EVIDENT ON WATER VAPOR SATELLITE IMAGERY THIS MORNING
WILL SHIFT NORTHEAST ACROSS NM THIS AFTERNOON. SURFACE DEWPOINT
VALUES IN THE HIGH TERRAIN OF CENTRAL/SOUTHERN NM ALREADY SHOW
THIS DRY AIR ADVECTING INTO THE REGION. STRONG SOUTH/SOUTHWEST
WINDS AHEAD OF AN APPROACHING UPPER LOW WILL INCREASE WINDS INTO
THE BREEZY/WINDY CATEGORY THUS PROVIDING THE CRITERIA FOR CRITICAL
CONDITIONS. HOWEVER MAX TEMPS WILL BE A FEW DEGREES BELOW NORMAL
AND MORE WIDESPREAD GREEN-UP IS EXPECTED TO MITIGATE ANY IMPACTS
TO A FIRE GROWING PATTERN. AS A RESULT WILL NOT BE HOISTING ANY RED
FLAGS TODAY.

THE UPPER LOW WILL MOVE EASTWARD OVER NORTHERN NM AND SOUTHERN CO
SATURDAY AND BRING COLDER TEMPS...HIGHER RH...AND A FEW SHOWERS TO
THE HIGHER TERRAIN ALONG AND NORTH OF I-40. A 994MB SURFACE LOW
CENTER OVER SE COLORADO WILL COMBINE WITH A STRONG JET MAX WITHIN
THE BASE OF THE TROUGH TO PRODUCE WINDY TO VERY WINDY CONDITIONS
OVER NORTHEAST NM DURING THE AFTERNOON. WIND ADVISORIES ARE TO BE
EXPECTED WITH THESE WINDS. MIN RH VALUES WILL REMAIN ABOVE CRITICAL
THRESHOLDS...TEMPS WELL BELOW NORMAL...WITH GREEN-UP MITIGATING ANY
FIRE GROWTH POTENTIAL. THE DEPARTING WAVE WILL CONTINUE COOL TEMPS
AND WETTING SHOWER CHANCES OVER MUCH OF CENTRAL/NORTHERN NM SUNDAY.
A STRONG BACK DOOR COLD FRONT WILL THEN SLIDE DOWN THE PLAINS SUNDAY
NIGHT AND CONTINUE THE COOL AND MOIST CONDITIONS FOR EASTERN NM INTO
MONDAY. VENT RATES WILL BE MOST NOTICEABLY LOWER BEHIND THE FRONT.

THE OVERALL FIRE-SLOWING PATTERN APPEARS ON THE HORIZON FOR ALL
OF NEXT WEEK AS MOIST RETURN FLOW SHIFTS NORTHWEST OVER THE AREA
AHEAD OF A VERY SLOWLY EVOLVING TROUGH ALONG THE WEST COAST. MAX
RH VALUES WILL BE VERY HIGH OVER THE EAST THROUGH THE WEEK WITH
ELEVATED MIN RH VALUES REGULATED BY DAILY ROUNDS OF SHOWERS AND
STORMS FOR CENTRAL AND EASTERN NM. TEMPS LOOKS TO STAY BELOW NORMAL.
THIS WILL BE A GOOD PATTERN FOR CONTINUED GREEN-UP AND SIGNIFICANT
DELAY OF THE FIRE SEASON FOR AT LEAST CENTRAL AND EASTERN AREAS.

GUYER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 8, 5:03 AM MST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT FRI MAY 8 2015

NMZ501>540-091215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
NORTHEAST PLAINS THIS AFTERNOON AND EVENING...WHERE THE POTENTIAL
EXISTS FOR STRONG TO SEVERE THUNDERSTORMS WITH HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY...VERY STRONG SUSTAINED WINDS OF 30 TO 40 MPH ARE
LIKELY ACROSS THE NORTHEAST PLAINS DURING THE AFTERNOON AND EARLY
EVENING HOURS. GUSTS MAY REACH 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING
FOR THE EXTREME NORTHEAST DUE TO STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS.

05

In the hours before

Special weather statement, May 8, 6:35 AM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
735 AM MDT FRI MAY 8 2015

NMZ536-081400-
ROOSEVELT COUNTY-
735 AM MDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROOSEVELT COUNTY THROUGH
800 AM MDT...

AT 732 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LINGO...OR ABOUT 34 MILES
SOUTH OF PORTALES...MOVING NORTH AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...LINGO...CAUSEY AND ROGERS.

&&

LAT...LON 3369 10305 3370 10328 3411 10321 3408 10303
      3377 10303
TIME...MOT...LOC 1335Z 190DEG 29KT 3374 10316
Special weather statement, May 8, 6:54 AM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
754 AM MDT FRI MAY 8 2015

NMZ536-081430-
ROOSEVELT COUNTY-
754 AM MDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT COUNTY THROUGH
830 AM MDT...

AT 748 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DORA...OR ABOUT 14 MILES SOUTH OF
PORTALES...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
ROOSEVELT COUNTY.

&&

LAT...LON 3417 10336 3410 10314 3390 10324 3393 10337
TIME...MOT...LOC 1354Z 193DEG 13KT 3400 10328

GUYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Roosevelt

When
May 8, 6:55 AM MST to 7:00 AM MST
Where
Roosevelt County, 2.29 mi W of Rogers
Measured
1.75 in hail
Reported by
Public
Coordinates
33.980, -103.270

Public pictures shared on facebook show the golf ball sized hail that fell near Dora. No reported damage due to the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565761.